Treating Painkiller Overdose
Can You Overdose on Painkillers?
Painkillers are prescription medications used to relieve moderate to severe pain. They include Vicodin, OxyContin, and Percocet. These drugs are all in a class of drugs known as opioids.
Unfortunately, prescription painkillers can lead to abuse, addiction, and, in some cases, fatal overdose. Recovering from a painkiller addiction or overdose is possible with the help of a rehab and recovery treatment facility.
This article will address:
Signs and Symptoms of Painkiller Overdose
Sometimes it can be difficult to tell if a person is experiencing a strong high or is overdosing. If someone is making unfamiliar sounds while “sleeping,” try to wake him or her. Many loved ones of users think the person is snoring when he or she is actually overdosing. 5
Call 911 immediately if a person exhibits any of these symptoms:
- Inability to speak
- Limp body
- Blue or purple fingernails or lips
- Very pale or clammy face
- Change in skin color: bluish purple for light-skinned people and gray for dark-skinned people
- Vomiting or making gurgling noises
- Unconsciousness from which the person cannot be awakened
- Unresponsive to outside stimuli
- Loss of consciousness
- Slowed or stopped breathing or heartbeat 4
Naloxone is an antidote that will reverse the effects of an opioid overdose and can save the person’s life if given in time. Naloxone is becoming more widely available and can be administered by family and friends of an opioid user.6,9
Risk Factors for Overdose
Risk factors for overdosing on prescribed painkillers include:
- A history of substance use disorders.
- Dependence on painkillers.
- A high prescribed dose (over 100 mg of morphine or the equivalent daily).
- Male gender.
- Older age.
- Mental health conditions.
- Lower socioeconomic status.
- The use of multiple prescriptions, including benzodiazepines. 6
Certain groups are more likely to abuse or overdose on prescription painkillers:
- Males. 1
- Middle-aged persons. 1
- Rural dwellers. 1
- Whites and American Indian or Alaska Natives.1
- People who inject painkillers. 6
- People who use painkillers with other substances that depress the central nervous system, including alcohol. 6
- People who use painkillers and have medical conditions such as HIV, liver or lung disease, or depression. 6
Painkiller Overdose TreatmentOnce at the hospital, the person may receive the following treatments for painkiller overdose:
- Close monitoring of vital signs
- Breathing support, including oxygen or a breathing tube
- Intravenous (IV) fluids
- A dose of naloxone to reverse the effects of the opioid (if not already given en route, or should additional doses be necessary)
- Other medicines as needed, including acetylcysteine (Mucomyst) administration in cases of associated acetaminophen toxicity 7
Because the effect of naloxone is often short-lived, the health care team will monitor the person for 4 to 6 hours in the emergency department. The person may receive a psychiatric evaluation if he or she exhibits suicidal behaviors. 7
Factors that may determine the outcome of an opioid overdose include:
- The timeliness with which emergency services were obtained.
- Use of any other substances in addition to the painkiller.
- Any injuries sustained as a result of the drug overdose (e.g., anoxic brain injury, acetaminophen-induced liver injury, bodily harm secondary to falls or accidents, etc.).
- Any complicating medical conditions (e.g., hepatic insufficiency). 7
An overdose can also lead to permanent lung damage, hepatic necrosis (when opioid/acetaminophen combinations are involved), seizures, trouble walking, tremors, and reduced cognitive ability.7
Can You Die From a Painkiller Overdose?
People can and are dying from painkiller overdoses at alarmingly increasing rates each year. The Centers for Disease Control and Prevention (CDC) reports that nearly 15,000 people die every year from prescription painkiller overdoses. Nearly half a million emergency department visits in 2009 were related to misuse or abuse of opioid medications. 1
- Hypoxia: Intoxication or overdose can lead to unconsciousness, a loss of alertness, and decreased breathing. Depressed respiration can affect how much oxygen reaches the brain in a condition called hypoxia, which can lead to coma and permanent brain damage.2
- Liver damage: Because so many of the prescription painkillers are combination analgesics that contain both an opioid and acetaminophen (e.g., Lortab, Norco, Vicodin, Percocet), an overdose involving these drugs can prove harmful not only from the respiratory depression and other opioid effects, but from the potential liver injury that results from too much acetaminophen.
- Loss of brain white matter: Studies also show that abuse of heroin – which is chemically similar to prescription opioids – can reduce the amount of white matter in the brain, which may affect decision-making and responses to stress.2
Recovering From an Overdose
If a person receives treatment quickly, they may not experience any long-term effects and will be fine within a day or so. 8
To prevent another overdose and avoid the long-term consequences of painkiller addiction, a person recovering from a painkiller overdose should seek out a treatment program for drug addiction or abuse. These programs offer a range of services that can help someone learn how to live without painkillers and work through any additional problems associated with his or her addiction.
Many facilities provide both pharmacological and behavioral treatments – a therapeutic combination known as medication-assisted treatment (MAT). Behavioral treatment approaches teach strategies that make it possible to avoid drugs and cope with cravings. Behavioral treatments generally include family or group counseling and individual counseling. Examples of specific treatments include cognitive-behavioral therapy (CBT) , motivational interviewing (MI) , and contingency management.
A range of treatment options are available for painkiller dependence, including:
- Supported detoxification: Detoxification programs provide medical support to help people safely withdraw from painkillers. These programs do not offer other recovery services, however.
- Opioid maintenance treatments: As part of a medication-assisted treatment regimen, this type of therapy is available in both inpatient and outpatient painkiller recovery programs and can include the use of medications such as methadone, naltrexone, and buprenorphine to help reduce cravings and mitigate withdrawal symptoms.
- Inpatient and residential rehab: Inpatient painkiller rehab clinics offer a full suite of recovery services in a therapeutic environment free of triggers. Many programs offer individual and group therapy, medical care, addiction education, 12-step meetings, and detox. Residential treatment is a good choice for people who have severe addictions. Luxury and executive options are also available.
- Intensive outpatient rehab: Intensive outpatient programs allow people to live at home while working on their recovery. Participants often meet at a treatment center at least 3 days a week for about 2-4 hours.
- Partial hospitalization programs. Partial hospitalization is a form of outpatient treatment where participants spend several days a week at a treatment center. These programs include many of the same services as inpatient recovery centers, including individual and group therapy and medical care.
Following treatment, a person recovering from a painkiller addiction should continue to seek some form of aftercare to maintain a strong recovery and prevent relapse. Types of aftercare include:
Find a Recovery Center
If you or someone you love is addicted to painkillers or is recovering from a painkiller overdose, now is the time to get help. Call to speak to a treatment placement advisor about choosing a rehab program based on your insurance coverage and individual preferences.
. Centers for Disease Control and Prevention. (2011). Prescription Painkiller Overdoses in the US.
. National Institute on Drug Abuse. DrugFacts: Prescription and Over-the-Counter Medications.
. National Institute on Drug Abuse. What Are Opioids?
. Substance Abuse and Mental Health Services Administration (SAMHSA). (2016). Opioid Overdose.
. Harm Reduction Coalition. Recognizing Opioid Overdose.
. World Health Organization. (2014). Information on Opioid Overdose.
. US National Library of Medicine. (2015). Opioid Intoxication.
. Heller, J. L. (2015). Hydrocodone/oxycodone overdose. MedlinePlus Medical Encyclopedia.
. Substance Abuse and Mental Health Services Administration (SAMHSA). (2016). Naloxone.